Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 288, NWS Norman, OK

May 26, 2000Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 26, 2000, 5:20 AM CDT for Stephens County, Oklahoma. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 2000, 5:20 AM CDT (10:20 UTC)
Expired
May 26, 2000, 6:00 AM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stephens County, OK

What was reported inside it

TimeReportWhereRemark
May 26, 5:40 AM CDTThunderstorm WindDuncan, OKTrees were downed on a refinery road.
May 26, 5:50 AM CDTThunderstorm WindComanche, OKNumerous trees were downed on county roads.
May 26, 5:50 AM CDTThunderstorm WindComanche, OKAn office building was destroyed at Miller Construction Company.
May 26, 5:50 AM CDTThunderstorm WindComanche, OKA barn was destroyed, and damage was sustained to the roof of a house.
May 26, 6:00 AM CDTThunderstorm Wind 71 MVelma, OKMeasured by the Oklahoma mesonet.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3120 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
3.5
Supercell composite
20.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WUUS54 KOUN 261021
SVROKC
OKC067-137-TXC077-261100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
520 AM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN NORTHERN TEXAS
  JEFFERSON COUNTY IN SOUTHERN OKLAHOMA
  STEPHENS COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 600 AM CDT

* AT 520 AM CDT...DOPPLER RADAR INDICATED A LARGE SEVERE             
  THUNDERSTORM STRETCHING FROM 8 MILES WEST OF DUNCAN...SOUTH        
  TO NEAR WAURIKA LAKE AND 6 MILES NORTHWEST OF BYERS...MOVING EAST  
  AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE ADDINGTON...BYERS...COMANCHE...
  CORUM...DUNCAN...EMPIRE CITY...HASTINGS...PETROLIA...RYAN...SUGDEN
  AND WAURIKA

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 75 MPH 
ARE LIKELY.

LAT...LON 3395 9842 3380 9805 3452 9771 3451 9810
          3416 9814 3408 9832

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:00 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 26, 3:00 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 AM CDT FRI MAY 26 2000

THE MID-LEVEL WAVE ASSOCIATED WITH STORMS OVER NORTHERN OK WILL MOVE
OUT OF OUR AREA THIS MORNING TAKING MOST OF THE SHOWERS AND STORMS
WITH IT. MANY MESOSCALE BOUNDARIES SHOULD EXIST OVER THE STATE TODAY
WITH ANY OF THESE JUSTIFYING LOW POPS WITH THE RESIDENT AIRMASS.
TONIGHT, A ANOTHER MID-LEVEL WAVE THAT WAS OVER CA AND SOUTHERN NV
THIS MORNING IS EXPECTED TO MOVE THROUGH NORTHERN OK. THE EXTREMELY
MOIST SURFACE LAYER WILL STILL BE IN PLACE WITH PREVAILING SOUTHEAST
WINDS PROVIDING PLENTY OF CONVERGENCE. THE DRYLINE/TROUGH WILL ALSO
BE ENTERING NORTHWEST OK OVERNIGHT. THE BEST CHANCES FOR RAIN WILL
AGAIN BE IN THE NORTH. ON SATURDAY, THIS SURFACE FEATURE WILL MOVE
SOUTHEAST THROUGH MUCH OF THE STATE AS THE UPPER WAVE EXITS
PROVIDING A CONTINUED FOCUS FOR SHOWERS AND THUNDERSTORMS.

FCSTID = 9
OKC   88  67  86  61 /  30  30  30  10
HBR   95  67  88  62 /  30  20  30  10
SPS   94  71  91  64 /  30  20  40  10
GAG   92  60  84  56 /  30  40  20  10
PNC   87  67  84  60 /  40  40  20  10
DUA   91  72  92  65 /  20  20  40  20

OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 26, 12:16 AM CDT, 5 hours 4 minutes before
LOCAL STORM REPORT...CORRECTED FOR LOCATION
NATIONAL WEATHER SERVICE NORMAN OK
1216 AM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 PM    6 S TACOMA                OK   WIND DAMAGE
05/26/00   WOODS                          COMMUNITY BUILDING DESTROYED
                                          NUMEROUS POWER POLES AND TREES
                                          DOWN ACROSS EASTERN WOODS COUNTY
                                          REPORTED BY COUNTY EM

JL
Local storm report, May 26, 12:20 AM CDT, 5 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1220 AM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    4 W CARMEN                OK   WIND DAMAGE
05/26/00   ALFALFA                        POWER POLES DOWN
                                          REPORTED BY COUNTY EM

JL
Local storm report, May 26, 12:40 AM CDT, 4 hours 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1240 AM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    10 S CHEROKEE             OK   TORNADO
05/26/00   ALFALFA                        WINDOWS BLOWN OUT AND TREES
                                          UPROOTED AT A RESIDENCE
                                          REPORTED BY COUNTY EM

JL
Local storm report, May 26, 1:17 AM CDT, 4 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
117 AM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    WAUKOMIS                  OK   1.00 INCH HAIL
05/26/00   GARFIELD                       HAM RADIO REPORT

0100 AM    WAUKOMIS                  OK   WIND DAMAGE
05/26/00   ALFALFA                        TREES DOWN
                                          HAM RADIO REPORT

JL
Local storm report, May 26, 1:34 AM CDT, 3 hours 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
134 AM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    2 S ENID                  OK   WIND DAMAGE
05/26/00   GARFIELD                       PARTS OF BARN COVERING HWY 81
                                          HAM RADIO REPORT

0110 AM    ENID                      OK   75 MPH WIND GUST (ESTIMATED)
05/26/00   GARFIELD                       HAM RADIO REPORT

JL
Special weather statement, May 26, 4:55 AM CDT, 25 minutes before
OKZ030-031-040-042-260955-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
455 AM CDT FRI MAY 26 2000

...SEVERE THUNDERSTORM WATCH NUMBER 359 HAS BEEN CANCELLED FOR
NORTHWEST OKLAH)OMA...

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:06 PM CDTSevere Thunderstorm WarningOUNEllis39 min
May 25, 8:30 PM CDTSevere Thunderstorm WarningOUNWoodward60 min
May 25, 8:40 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills50 min
May 25, 9:24 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills51 min
May 25, 9:53 PM CDTFlash Flood WarningOUNEllis, Woodward3 hr
May 25, 10:15 PM CDTSevere Thunderstorm WarningOUNDewey45 min
May 25, 10:54 PM CDTSevere Thunderstorm WarningOUNDewey51 min
May 25, 10:58 PM CDTFlash Flood WarningOUNWoods3 hr
May 25, 11:13 PM CDTFlash Flood WarningOUNDewey, Ellis, Roger Mills3 hr
May 25, 11:31 PM CDTTornado WarningOUNAlfalfa, Woods29 min
May 25, 11:59 PM CDTTornado WarningOUNAlfalfa31 min
May 26, 12:30 AM CDTTornado WarningOUNAlfalfa30 min
May 26, 12:59 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant46 min
May 26, 1:03 AM CDTTornado WarningOUNGarfield27 min
May 26, 1:24 AM CDTSevere Thunderstorm WarningOUNKay, Noble51 min
May 26, 4:44 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman46 min
May 26, 5:08 AM CDTSevere Thunderstorm WarningOUNComanche22 min
May 26, 5:20 AM CDTSevere Thunderstorm WarningOUNJefferson40 min
May 26, 6:18 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray42 min
May 26, 6:18 AM CDTSevere Thunderstorm WarningOUNLove42 min
May 26, 6:38 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.